COPY Key Takeaways
✅ Isolated elevation of aPTT indicates deficiency or inhibitor against one or more factors in the intrinsic pathway (FXII, FXI, FIX, FVIII), or use of heparin (which also targets factors in the common pathway, but has little effect on the PT).
✅ Isolated elevation of aPTT in a patient with thrombosis is a red flag for lupus anticoagulant.
✅ Isolated elevation of aPTT in a patient with recent onset of spontaneous bleeding is a red flag for acquired hemophilia A (autoimmune inhibition of FVIII activity).
✅ Failure of the elevated aPTT to correct with normal plasma (mixing study) indicates an inhibitor against one of the clotting factors in the intrinsic pathway, almost always FVIII.
✅ The diagnosis of acquired hemophilia A is confirmed by demonstrating reduce FVIII activity in a clotting factor assay.
✅ Acquired factor VIII can lead to life-threatening bleeding. Most cases require urgent measures to minimize bleeding, including either rFVII or aPCC/FEIBA (so-called bypassing agents).
✅ In addition, eradication of the inhibitor is a top priority and treatment with immunosuppressive agents (with steroids and cyclophosphamide or rituximab) should be initiated immediately.
✅ Treatment of the underlying causative condition, if present, should be undertaken.
✅ Invasive procedures should be avoided if at all possible.